Hail, Ellis
- When
- July 31, 2:55 PM CST
- Where
- Ellis County, 1 mi W of Victoria
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.850, -99.167
11 hail, 6 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 2:02 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT THU JUL 31 2003 DAYS 1-2... MAIN FORECAST CONCERNS WILL BE TSTORM CHANCES TONIGHT THRU FRIDAY AND TEMPERATURES ON FRIDAY. CONVECTIVE COMPLEX NOW MOVING THRU NORTHWEST MO, NORTHEAST KS, AND EASTERN IA HAS LEFT AN OUTFLOW BOUNDARY FROM NEAR CONCORDIA TO EAST OF SALINA. STORMS HAVE DEVELOPED ALONG THE BOUNDARY OVER NORTH CENTRAL AND NORTHEAST KS AND WILL MISS OUR AREA TO THE EAST. A CU FIELD DEVELOPED NEAR A SURFACE LOW NORTH OF HLC AND THIS ACTIVITY IS DEVELOPING RAPIDLY AND MAY CLIP OUR NORTHEAST ZONES. WITH THE AMOUNT OF INSTABILITY AVAILABLE, STORMS HAVE BECOME SEVERE WITH HAIL AND WINDS THE PRIMARY THREATS. STORMS ARE EXPECTED TO CONTINUE TO BACKBUILD ALONG A FRONT WHICH STRETCHES FROM NORTHEAST CO INTO SOUTHEAST NE WITH SOME HELP FROM A WEAK SHORTWAVE MOVING OUT OF WY. ALL OF THIS ACTIVITY WILL LIKELY MERGE INTO ONE OR MORE MCSS WHICH ARE EXPECTED TO MOVE SOUTHEAST OVERNIGHT. WILL CONTINUE WITH THE HIGHEST POPS NORTHEAST TO LOWEST POPS SOUTHWEST FOR TONIGHT. THE FRONT IS EXPECTED TO DROP SOUTH INTO OUR NECK OF THE WOODS TOMORROW BUT ITS EXACT POSITION IS UP IN THE AIR AS IT WILL BE AFFECTED BY ANY TSTORM ACTIVITY TONIGHT. THIS MAKES THE PRECIP AND TEMP FORECAST FOR TOMORROW TRICKY. IF THE FRONT HANGS UP IN THE CWA, TEMPS COULD REACH THE CENTURY MARK OR HIGHER ACROSS THE SOUTH. FOR NOW, WILL GO WITH A FRONTAL POSITION SOMEWHERE ACROSS THE CENTRAL AND SOUTHERN PORTION OF THE AREA DURING THE AFTERNOON AND WILL BASE POPS AND TEMPERATURES ON THAT. WILL GO LOW 90S NORTH TO UPPER 90S SOUTHEAST AS A GOOD MIDDLE GROUND. CONVECTIVE DEBRIS AND FRONTAL POSITION WILL AFFECT THIS FORECAST, SO CONFIDENCE IS LOW DUE TO THE UNCERTAINTY. FOR SATURDAY, LOOKS FAIRLY TRANQUIL FOR MUCH OF THE DAY ACROSS THE AREA NORTH OF THE FRONT AND IN THE SUBSIDENCE REGION OF THE UPPER JET. TEMPS SHOULD BE IN THE UPPER 80S TO LOWER 90S ACROSS THE CWA. DAYS 3-7... DID NOT ADJUST GOING GRIDS MUCH. MODELS CONTINUE TO SHOW GOOD NORTHWEST FLOW REGIME THROUGH THE WEEKEND. NUMEROUS S/WS EVIDENT ON SATELLITE IMAGES. THINK THERE WILL BE A POSSIBILITY OF EVENING AND OVERNIGHT TSRA AT LEAST THROUGH TUESDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 96 65 91 / 30 20 20 30 GCK 66 95 63 90 / 30 00 00 30 EHA 66 97 66 90 / 20 30 30 30 LBL 68 97 67 91 / 20 30 30 30 HYS 66 90 63 90 / 50 20 00 30 P28 71 99 67 93 / 40 30 30 30 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/15
KSZ030-031-043>046-061>066-074>081-084>090-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF SOUTHWESTERN AND WEST CENTRAL KANSAS PRIMARILY LATE THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WILL DEVELOP OVER SOUTHWESTERN NEBRASKA AND NORTH CENTRAL KANSAS THROUGH 5 PM AND MOVE SOUTH INTO NORTHWEST AND WEST CENTRAL KANSAS BY EARLY EVENING. THUNDERSTORMS, OF WHICH SOME MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 70 MPH, WILL REACH THE I-70 CORRIDOR FROM WAKEENEY TO HAYS AFTER 3 PM, THEN WILL REACH THE HIGHWAY 50 CORRIDOR FROM CIMARRON TO DODGE CITY TO SAINT JOHN AFTER 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE WILL BE A CONTINUED CHANCE OF EVENING AND OVERNIGHT THUNDERSTORMS OVER MUCH OF THE AREA THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS MUCH OF SOUTHWEST KANSAS EAST OF HIGHWAY 83 THROUGH MIDNIGHT. 18
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
11 hail, 6 thunderstorm wind. Local standard time, as filed.
Four inch tree limbs were broken by the high wind.
Five inch tree limbs were blown down.
Six to eight inch diameter limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334291, 5334292, 5334293, 5334294, 5334295, 5334296, 5334297, 5334298, 5334299, 5334300, 5334301, 5334302, 5334303, 5334304, 5334305, 5334306, 5334307.